Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 55, NWS Nashville, TN

April 13, 2009Clay County, Overton County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 13, 2009, 7:36 PM CDT for Clay County, Overton County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2009, 7:36 PM CDT (00:36 UTC)
Expired
Apr 13, 2009, 8:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 110 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 12:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 140036
TOROHX
TNC027-133-140100-
/O.NEW.KOHX.TO.W.0055.090414T0036Z-090414T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
736 PM CDT MON APR 13 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN OVERTON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 800 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  SOUTH CENTRAL CLAY COUNTY...OR NEAR CELINA...MOVING NORTHEAST AT 40
  MPH.

* THE TORNADO WILL BE CROSSING...
  NEAR THE CLAY OVERTON COUNTY LINE 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3658 8530 3649 8526 3648 8533 3647 8536
      3647 8539 3647 8543 3647 8547 3647 8553
TIME...MOT...LOC 0036Z 230DEG 36KT 3648 8548

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 13, 2:40 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 13, 2:40 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT MON APR 13 2009

.SHORT TERM...(THRU WED NITE)
CURRENT...LINE OF TSTMS MOVING ACROSS CNTRL PORTIONS OF CWA. SOME
PEA-SIZED HAIL REPORTS BUT NOTHING SEVERE YET. AM RELUCTANT TO
CLEAR COUNTIES FROM W JUST YET...AS ANOTHER LINE POSSIBLE W/ FRONT
MOVING ACROSS W TN.

CONVECTION WILL END TONITE AS FRONT REACHES BNA 04-06Z AND CSV
10Z-12Z. SEVERE LIKELY TO BE OVER BY EXPIRATION TIME.

H925 WRAP-AROUND MOISTURE/CLOUDINESS TO BE RULE INTO WED WITH LO
POPS MAINLY NCNTRL AND NE. CLEARING TAKES PLACE WED NITE.

.LONG TERM...
PLENTY OF CLEAR SKIES AND PLEASANT TEMPS THU INTO FRI. SAT AND SAT
NITE WAA AND H5 IMPULSES EJECTING OUT OF CNTRL PLAINS TROF W/
30-50 POPS. SAME GOES FOR SUN AND SUN NITE AS FRONT PUSHES DOWN
FROM THE N.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      48  52  41  57 /  70  30  20  10
CLARKSVILLE    45  51  39  56 /  50  20  10  10
CROSSVILLE     47  52  38  55 /  70  50  30  10
COLUMBIA       47  54  40  59 /  70  20  10  10
LAWRENCEBURG   48  55  40  60 /  50  20  10  10
WAVERLY        47  52  39  57 /  50  20  10  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Apr 13, 4:47 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT MON APR 13 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-141200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
447 PM CDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

13

In the hours before

Special weather statement, Apr 13, 2:43 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT MON APR 13 2009

TNZ008-009-027>030-059>064-075-132045-
BEDFORD-CANNON-DAVIDSON-DEKALB-MACON-MARSHALL-MAURY-RUTHERFORD-SMITH-
SUMNER-TROUSDALE-WILLIAMSON-WILSON-
243 PM CDT MON APR 13 2009

...STRONG THUNDERSTORMS WERE AFFECTING BEDFORD...CANNON...DAVIDSON...
DEKALB...MACON...MARSHALL...MAURY...RUTHERFORD...SMITH...SUMNER...
TROUSDALE...WILLIAMSON AND WILSON COUNTIES...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF GALLATIN TO 10 MILES EAST OF NASHVILLE TO 7 MILES EAST OF
COLUMBIA...MOVING EAST AT 35 MPH.

PEOPLE IN AND AROUND THE CITIES OF
HENDERSONVILLE...LAKEWOOD...SPRING HILL...GREEN HILL...MOUNT
JULIET...NOLENSVILLE...GALLATIN...LA VERGNE...RURAL HILL AND BELINDA
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS. A TORNADO WATCH REMAINS IN EFFECT.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:31 PM CDTSevere Thunderstorm WarningOHXClay29 min
Apr 13, 7:51 PM CDTTornado WarningOHXPickett24 min
Apr 13, 8:41 PM CDTSevere Thunderstorm WarningOHXCoffee34 min
Apr 13, 8:49 PM CDTTornado WarningOHXCoffee, Warren26 min
Apr 13, 9:01 PM CDTTornado WarningOHXGrundy29 min
Apr 13, 9:12 PM CDTTornado WarningOHXWarren33 min
Apr 13, 9:53 PM CDTTornado WarningOHXVan Buren22 min
Apr 13, 9:58 PM CDTSevere Thunderstorm WarningOHXGrundy32 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.